Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 221, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2022, 12:02 PM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2022, 12:02 PM CDT (17:02 UTC)
- Expired
- Jul 3, 2022, 12:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 12:18 PM CDT | TSTM WND GST 60 | 11 N White Lake, SD | IN ADDITION TO STRONG WINDS, HEAVY RAIN WAS ALSO REPORTED BUT NOT MEASURED YET. |
| Jul 3, 12:18 PM CDT | TSTM WND GST 60 | 11 Sw Wessington Spring, SD | IN ADDITION TO HAIL AND STRONG WINDS, HEAVY RAIN WAS ALSO REPORTED BUT NOT MEASURED YET. |
| Jul 3, 12:18 PM CDT | HAIL 0.88 | 11 Sw Wessington Spring, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
461
WUUS53 KFSD 031702
SVRFSD
SDC003-015-073-031745-
/O.NEW.KFSD.SV.W.0221.220703T1702Z-220703T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1202 PM CDT Sun Jul 3 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Aurora County in south central South Dakota...
Jerauld County in central South Dakota...
Northeastern Brule County in south central South Dakota...
* Until 1245 PM CDT.
* At 1201 PM CDT, a severe thunderstorm was located 7 miles east of
Gann Valley, or 17 miles north of Kimball, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wessington Springs, Lane and Storla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4394 9903 4394 9893 4395 9893 4409 9892
4412 9833 4385 9834 4386 9885 4393 9903
TIME...MOT...LOC 1701Z 271DEG 24KT 4399 9884
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kalin3 follow-up statements
675
WWUS53 KFSD 031711
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1211 PM CDT Sun Jul 3 2022
SDC003-015-073-031745-
/O.CON.KFSD.SV.W.0221.000000T0000Z-220703T1745Z/
Aurora SD-Jerauld SD-Brule SD-
1211 PM CDT Sun Jul 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHERN AURORA...SOUTHERN JERAULD AND NORTHEASTERN BRULE
COUNTIES...
At 1211 PM CDT, a severe thunderstorm was located 10 miles southeast
of Gann Valley, or 16 miles northeast of Kimball, moving east at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wessington Springs, Lane and Storla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4394 9893 4395 9893 4407 9882 4412 9833
4385 9834 4386 9885
TIME...MOT...LOC 1711Z 271DEG 23KT 4396 9881
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kalin379
WWUS53 KFSD 031719
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1219 PM CDT Sun Jul 3 2022
SDC015-031729-
/O.CAN.KFSD.SV.W.0221.000000T0000Z-220703T1745Z/
Brule SD-
1219 PM CDT Sun Jul 3 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRULE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4403 9880 4412 9833 4385 9834 4386 9881
TIME...MOT...LOC 1719Z 271DEG 23KT 4396 9874
$$
SDC003-073-031745-
/O.CON.KFSD.SV.W.0221.000000T0000Z-220703T1745Z/
Aurora SD-Jerauld SD-
1219 PM CDT Sun Jul 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHERN AURORA AND SOUTHERN JERAULD COUNTIES...
At 1219 PM CDT, a severe thunderstorm was located 11 miles southwest
of Wessington Springs, or 18 miles northeast of Kimball, moving east
at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wessington Springs, Lane and Storla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 9880 4412 9833 4385 9834 4386 9881
TIME...MOT...LOC 1719Z 271DEG 23KT 4396 9874
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kalin209
WWUS53 KFSD 031744
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1244 PM CDT Sun Jul 3 2022
SDC003-073-031753-
/O.EXP.KFSD.SV.W.0221.000000T0000Z-220703T1745Z/
Aurora SD-Jerauld SD-
1244 PM CDT Sun Jul 3 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AURORA AND SOUTHERN
JERAULD COUNTIES WILL EXPIRE AT 1245 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4403 9880 4412 9833 4385 9834 4386 9881
TIME...MOT...LOC 1743Z 271DEG 24KT 4396 9853
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:59 AM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 3, 6:59 AM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 659 AM CDT Sun Jul 3 2022 .SHORT TERM...(Today and Tonight) Issued at 358 AM CDT Sun Jul 3 2022 Showers and storms have pushed into the northwestern portion of the forecast area this morning. Most of this activity should stay confined to the highway-14 corridor and north as storms ride along the DCAPE gradient. Instability remains weak with MUCAPE maxing out around 1000 J/kg and approximately a couple hundred J/kg of instability residing in the hail growth zone. Despite effective shear at 30-40 knots, should see storms weaken with eastward extent as instability continues to weaken and storms pull away from the low level jet. Chances for severe weather are low as storms push off to the east. As convection continues its eastwardly projection into the morning hours, may have some lingering clouds putting a small damper on high temperatures for mainly southwest Minnesota. Otherwise a warming trend begins today as 850 mb temperatures warm to the low to mid 20s west of the James River and upper teens east of I-29. This will result in high temperatures spanning from the mid 80s to mid 90s from east to west with the highest temps along the MO River. Winds will pick up in breeziness as the next approaching weak wave develops a lee low, tightening the surface pressure gradient. Unidirectional wind profiles will allow for efficient mixing, allowing gusts into the 20-30 mph range to mix to the surface. Overall, a nice but breezy summer day is expected. The current upper level ridging persists along with the another weak wave rotating through the top of the ridge. This wave will continue our daily late afternoon into the overnight storm chances. A bit better moisture will be advected northward in the southerly flow, contributing to larger instability of 1000-2000 J/kg through the day today. Like what we have seen over the past couple of days, should see instability wane a bit during the evening and overnight hours as the boundary layer stabilizes. 0-6 km shear remains modest at 20-30 knots, indicating multicells as the main storm mode. DCAPE will again be high at or above 1000 J/kg, indicating damaging wind gusts to 70 mph possible. Despite the waning instability, remaining buoyancy of 500-700 J/kg in the hail growth zone should be supportive of ping pong ball size hail. Locations west of I-29 have the highest chances for seeing severe weather but could see storms persist further east into the morning hours as they will be aided by warm air advection at 850 mb. .LONG TERM...(Monday through Saturday) Issued at 358 AM CDT Sun Jul 3 2022 Overnight convection should be on the move out during the morning hours on Monday. Independence Day remains on track to be a hot day as the NAEFS ensemble has 850 mb temperatures up to the 97.5th percentile. Humidity will further increase as dew points moisten to the upper 60s and low 70s making for muggy holiday conditions. However, there is a some uncertainty regarding how the mornings convection may impact high temperatures. Given this uncertainty, have held off on issuing heat headlines. Should still see high temperatures into the 90s and near 100 degrees along the MO River. A slight decrease in breezy winds is likely as the tightest surface pressure gradient is pushed into the eastern forecast area. Should still see gusts mix down into the teens and 20s, making for a little relief from the heat and humidity. Storm chances look low during the day as there will be little synoptic lift. Better chances for storms comes during the late afternoon into the overnight hours but questions remain where storms will set up as models continue to depict differing locations where the surface front sets up. Will again depend on how the morning's convection evolves. Best chances remain south of I-90 where another weak wave will travel and where the nose of the low level jet sets up. Large hail and damaging winds will be the main hazards. 850 mb temperatures cool a bit down to the low to mid 20s on Tuesday, cooling high temperatures slightly. Humidity still lingers so will have to watch if heat headlines will also be needed on Tuesday. The same upper level pattern continues into the middle of the week as the monsoonal wave train continues to round the top of the ridge axis, giving daily chances for showers and storms. Ensembles continue to support that another ridge will develop over the four corners region by the end of the week. This should keep the Northern Plains locked in northwest flow aloft. The monsoonal waves should continue to rotate around the ridge axis, so should see continued daily chances for showers and storms. As such, have left the NBMs 20-40% PoPs in the extended to account for the daily rain chances. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 657 AM CDT Sun Jul 3 2022 Showers and thunderstorms have developed along and north of the highway-14 corridor this morning. The storms have already pushed through KHON and should remain east of the TAF site. Fog has also developed over Nebraska and is pushing to the north. Do not think the fog will make it to any TAF sites as less cloud cover south of I-90 will allow for mixing to begin early this morning. Should see the fog stop its northward trajectory and dissipate as mixing increases through the morning hours. Winds stay southerly today with gusts into the 20-30 knot range this afternoon. Confidence in convection at any one location remains low for this evening and night, so have omitted from including in a TAF at this time. The low level jet will strengthen overnight tonight, creating low level wind shear. Have included the LLWS in KHON and KFSD where confidence is highest in the location of the low level jet. Will monitor trends and see if LLWS will need to be added to KSUX's TAF. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Meyers LONG TERM...Meyers AVIATION...Meyers
Hazardous weather outlook, Jul 3, 4:59 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 459 AM CDT Sun Jul 3 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-041000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock- 459 AM CDT Sun Jul 3 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorm chances continue through mid next week. Although severe weather risk is low, an isolated strong to severe storm is possible through Independence Day with Monday evening and night likely standing the highest chances. Above normal temperatures and humid conditions will also continue through the rest of the holiday weekend with heat indices at or above 100 by Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NEZ013-014-SDZ038>040-050-052>071-041000- Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- Union- 459 AM CDT Sun Jul 3 2022 This Hazardous Weather Outlook is for northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms will be possible this evening into the overnight hours. Some storms may be strong to severe during this time frame with the strongest storms capable of large hail to ping pong ball size and damaging winds to 70 mph. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorm chances continue through mid next week. Although severe weather risk is low, an isolated strong to severe storm is possible through Independence Day with Monday evening and night likely standing the highest chances. Above normal temperatures and humid conditions will also continue through the rest of the holiday weekend with heat indices at or above 100 by Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 3, 8:20 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 AM CDT SUN JUL 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM HAIL TYNDALL 42.99N 97.87W
07/03/2022 M0.88 INCH BON HOMME SD CO-OP OBSERVER
IN ADDITION TO NICKEL SIZED HAIL, 1.02 INCH
OF HEAVY RAIN FELL IN 20 MINUTES DURING
EVENING OF JULY 2ND. GUSTY WINDS ESTIMATED
AT 30 TO 40 MPH.
&&
TRMLocal storm report, Jul 3, 8:56 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 AM CDT SUN JUL 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL TYNDALL 42.99N 97.87W
07/02/2022 M0.88 INCH BON HOMME SD CO-OP OBSERVER
CORRECTS TIME OF PREVIOUS REPORT. IN
ADDITION TO NICKEL SIZED HAIL, 1.02 INCH OF
HEAVY RAIN FELL IN 20 MINUTES DURING EVENING
OF JULY 2ND. GUSTY WINDS ESTIMATED AT 30 TO
40 MPH.
&&
TRMLocal storm report, Jul 3, 11:00 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN JUL 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SSW WHITE 44.41N 96.66W
07/03/2022 M1.03 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-21 WHITE 1.7 SSW.
0700 AM HEAVY RAIN 4 WNW BADGER 44.50N 97.29W
07/03/2022 M1.05 INCH KINGSBURY SD COCORAHS
COCORAHS STATION SD-KY-6 LAKE PRESTON 10.5
NNE.
0700 AM HEAVY RAIN BRUCE 44.44N 96.89W
07/03/2022 M1.91 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-37 BRUCE 0.2 SSW.
0700 AM HEAVY RAIN 5 N BROOKINGS 44.38N 96.79W
07/03/2022 M1.98 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-41 BROOKINGS 5.3 N.
0800 AM HEAVY RAIN TYNDALL 42.99N 97.86W
07/03/2022 M1.02 INCH BON HOMME SD CO-OP OBSERVER
CO-OP OBSERVER STATION TYNS2 TYNDALL.
0800 AM HEAVY RAIN 4 SW WHITE 44.39N 96.69W
07/03/2022 M1.51 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-27 AURORA 7.5 N.
0800 AM HEAVY RAIN 5 W BRUCE 44.43N 97.00W
07/03/2022 M1.56 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-45 BRUCE 5.3 W.
0800 AM HEAVY RAIN 3 WSW BRUCE 44.43N 96.95W
07/03/2022 M2.04 INCH BROOKINGS SD COCORAHS
COCORAHS STATION SD-BK-51 BRUCE 3.0 WSW.
0955 AM HEAVY RAIN 2 NNW HURON 44.39N 98.23W
07/03/2022 M1.00 INCH BEADLE SD ASOS
ASOS STATION KHON HURON REGIONAL AIRPORT.
1042 AM HEAVY RAIN VOLGA 44.32N 96.92W
07/03/2022 M1.26 INCH BROOKINGS SD MESONET
MESONET STATION AT197 VOLGA.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:11 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson | 34 min |
| Jul 2, 7:41 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 49 min |
| Jul 2, 8:07 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 53 min |
| Jul 3, 2:28 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 18 min |
| Jul 3, 5:37 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 17 min |
| Jul 3, 5:46 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Sanborn | 29 min |
| Jul 3, 2:17 PM CDT | Heat Advisory | FSD | Aurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 14 more | 51 hr |
| Jul 3, 2:54 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 36 min |
| Jul 3, 3:23 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 52 min |
| Jul 3, 3:58 PM CDT | Tornado Warning | FSD | Sanborn | 14 min |
| Jul 3, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 45 min |
| Jul 3, 4:41 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake, Miner | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.